This paper was published in the British Journal of Dermatology 2009 Jul;161(1):206-8
Study title and authors:
Simvastatin-induced amyopathic dermatomyositis.
Inhoff O, Peitsch WK, Paredes BE, Goerdt S, Goebeler M.
This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/19438466
Dermatomyositis is an inflammatory disease marked by muscle weakness and a distinctive skin rash. Amyopathic dermatomyositis is a variant of dermatomyositis that is characterized by the typical skin rash but without the muscle abnormalities.
This paper describes the case of a woman who developed amyopathic dermatomyositis while on statin therapy.
(i) A 70 year old woman, treated for several years with simvastatin, sought medical attention for itching, rashes and plaques on sun-exposed parts of her body.
(ii) The patient did not have muscle weakness.
(iii) A skin biopsy revealed dermatitis and lesions coupled with thin and wrinkled skin.
(iv) A diagnosis of simvastatin induced amyopathic dermatomyositis was made.
(v) Simvastatin was discontinued.
(vi) Five months later the skin lesions had almost completely cleared.